New Mexico, 2019Hail and Damaging Wind in New Mexico, March 21 to 22, 2019
March 21 to 22, 2019 · NWS ABQ · 11 events in 7 counties and zones
A slow-moving storm system passing through the Four Corners region on March 21-22, 2019 brought mountain snow to parts of northern and western New Mexico as well as showers and thunderstorms from the Rio Grande Valley eastward across the eastern plains. Light snowfall accumulations of three to six inches were common across the northern and western mountains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow-moving storm system passing through the Four Corners region on March 21-22, 2019 brought mountain snow to parts of northern and western New Mexico as well as showers and thunderstorms from the Rio Grande Valley eastward across the eastern plains. Light snowfall accumulations of three to six inches were common across the northern and western mountains. A cold front and associated dry, westerly wind shift then moved east through the state on March 22nd and provided the focus for showers and thunderstorms, some of which were strong to severe over eastern New Mexico. Pea size hail was reported around Edgewood, nickel size hail near Lamy, and quarter size hail around Glorieta and Espanola. These storms moved east and gathered into a cluster of severe thunderstorms near the Texas state line. Heavy rainfall and quarter size hail was reported from near Clovis north to Clayton. A funnel cloud was even observed around Portales.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 21, 11:07 AM MST, 22 minutes earlier.
Area forecast discussion, Mar 21, 11:07 AM MST, 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1207 PM MDT Thu Mar 21 2019
.AVIATION...
18Z TAF CYCLE
With a low pressure system approaching the Four Corners from the west
southwest, scattered to numerous rain showers, snow showers (above
6500 feet or so) and thunderstorms will continue today and tonight.
A few thunderstorms may turn severe with very strong winds and/or
large hail. The upper low will pass eastward along the NM/CO border
on Friday, keeping precipitation going across northern and eastern
areas, then it will exit the region to the northeast Friday night.
Accumulating snow will favor the northern mountains with impacts at
AXX, Chama and possibly SKX and LVS.
44
&&
.PREV DISCUSSION...241 AM MDT Thu Mar 21 2019...
.SYNOPSIS...
No fewer than three rounds of precipitation are expected through
Friday. The first round will impact central and western NM with
showers and a few thunderstorms through this afternoon. Portions of
northwest NM could see some strong storms during the mid to late
afternoon hours. The second round of showers and thunderstorms is
expected tonight along and east of the central mountain chain, and a
few more strong storms will be possible. The last round of
precipitation is expected Friday across mainly northern and eastern
areas. While the northern mountains are receiving snow, strong to
severe storms will be possible across the far eastern plains during
the afternoon. Drier, but breezy, conditions are expected for
the weekend.
&&
.DISCUSSION...
Another dynamic storm system has it's sights set on New Mexico over
the next 24-36 hours. An upper level low slowly shifting across the
Great Basin today will bring precipitation to much of the state. Two
shortwaves pinwheeling around the main low will be the main drivers.
The first wave/vort max will cross NM today from southwest to
northeast, and precipitation now starting across western NM should
generally lift northeastward with this wave today. Thunderstorms will
be possible, particularly across northwest NM where, if clouds can
break long enough for some heating this aftn, enough instability may
exist for a strong storm or two. Small hail and gusty winds would be
the main concerns. A vort max in associated with a stronger jet
aloft will arrive tonight between the two more distinct shortwaves.
This will help break out showers and thunderstorms tonight generally
along and east of the central mountain chain. A few strong storms
will be possible across this area as well. The second wave, which
actually remains a closed low, will slide eastward across northern NM
Friday. An associated Pacific cold front will also push from west to
east as well. Showers and perhaps a few thunderstorms will continue
across the northern mountains tonight into Friday, while snow levels
lower from near 9000 feet to 7500-7000 feet by mid day Friday.
Several inches of snow should accumulate, thus a Winter Weather
Advisory has been issued. As the Pacific front reaches eastern NM
where better low level moisture exists, thunderstorms are expected to
develop just west of the OK/TX borders during the afternoon. Some
storms may be strong or severe. Most of these storms will shift east
of the border by 7pm Friday.
Drier and breezy conditions are expected for the weekend with zonal
flow aloft. A back door cold front will slide down the plains on
Monday as a ridge builds aloft. Precipitation is not expected with
the front. Low level Gulf moisture will return on Tuesday across the
plains as south/southeasterly winds strengthen. Could see a storm or
two, however, the moisture will not be around for long. Dry
southwest flow will start to increase on Wednesday and the moisture
will mix out across much of the plains. If the GFS is correct, winds
will really start to crank up again next Thursday with a strong jet
aloft and a 990 mb surface low over eastern CO. The ECMWF is less
bullish attm.
34
&&
.FIRE WEATHER...
No widespread critical fire weather concerns with this forecast
package as rounds of wetting precipitation over the next few days
will limit any fire concerns. However, drier air this weekend as
well as stronger winds on Sunday may create some marginal critical
fire concerns in the East Central Plains. No ventilation concerns
other than fair to poor rates across the western half of the area
Monday.
An approaching Pacific low pressure system moving into the Great
Basin will steer rounds of rain, thunderstorms, and mountain snow
across the area through Friday. A few of the storms could be strong
across western NM today and on the eastern plains Friday. South to
southeast flow ahead of the system will continue to usher in mid and
lower level moisture across the area today, while diffluent flow
exists aloft. Precipitation is developing along and west of the
Continental Divide early this morning and will be widespread across
much of the area later today and tonight. Snow levels will start out
high at around 8500 to 9000 ft, then fall to around 7000 feet late
tonight and Friday. Most locations can expect wetting precipitation
through Friday with a few to several inches of snow possible in the
North Central Mountains.
The storm system will lift northeast out of NM Saturday with dry and
milder weather returning. Minimum humidities will drop sharply in
the east, around 20 percent in much of the area. Zonal flow Sunday
will keep most of the area dry with moderate breezes in the east.
Minimum RH values will drop into the upper teens on the East Central
Plains where breezy conditions will exist. Critical fire weather
conditions could be approached for a couple of hours Sunday
afternoon. A weak short wave trough to the north could spark a few
rain and high mountain snow showers in the North Central Mountains.
Highs will inch up a bit more, close to normal.
A ridge of high pressure will build over the state Monday while a
back door surface front drops south through the east. It will be dry
for the most part. Highs will warm in the west and cool in the east.
Tuesday and Wednesday will be dry warm. A fast moving short wave
trough will zip by Thursday, with a few showers over the San Juan
Mountains. It will be breezy to windy in many locations with minimum
humidities dropping to near 15 percent in the Middle Rio Grande
Valley and East Central Plains. It's a long way off but we could be
looking at a critical fire weather day next Thursday.
CHJ
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 PM this evening to 6 PM MDT Friday
for the following zones... NMZ510>515.
&&
Hazardous weather outlook, Mar 21, 2:17 AM MST, 9 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
317 AM MDT Thu Mar 21 2019
NMZ501>540-221200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
317 AM MDT Thu Mar 21 2019
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
A few strong to severe thunderstorms are possible across portions of
northwest and central New Mexico this afternoon. Hail up to one inch
in diameter and gusty winds are the main concerns. Storms will shift
their focus tonight across eastern New Mexico, and additional strong
storms will be possible.
Snow is expected across the northern mountains tonight through
Friday. High mountain passes may become snowpacked and icy as several
inches of snow fall.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Strong to severe thunderstorms will be possible again across the far
eastern plains Friday afternoon and early evening. Large hail and
damaging wind gusts will be the main threats.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report snow and rain amounts and any
severe weather through the National Weather Service Albuquerque web
site at weather.gov/abq or by calling 1.888.386.7637. You can also
submit storm reports and photos on our Facebook page or via Twitter
using the hashtag nmwx.
34
In the hours before
Special weather statement, Mar 21, 11:25 AM MST, 4 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1225 PM MDT THU MAR 21 2019
NMZ501-503-504-211900-
Northwest Plateau-Far Northwest Highlands-Northwest Highlands-
1225 PM MDT THU MAR 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCKINLEY AND CENTRAL
SAN JUAN COUNTIES UNTIL 100 PM MDT...
At 1224 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 21 miles north of Fruitland to 6 miles
southwest of Pueblo Pintado. Movement was east-northeast at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Farmington, Kirtland, Bloomfield, Aztec, Nageezi, NAPI Headquarters,
Upper Fruitland, Blanco Trading Post, El Huerfano Trading Post and
Chaco Canyon.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3700 10795 3613 10762 3588 10806 3700 10848
TIME...MOT...LOC 1824Z 262DEG 26KT 3705 10844 3590 10774
33
Event by event
9 hail, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, San Juan
- When
- March 21, 11:29 AM MST to 11:37 AM MST
- Where
- San Juan County, 0.89 mi NE of (Fmn)farmington Airport
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.750, -108.220
A cluster of thunderstorms with heavy rain and small hail produced a peak wind gust up to 62 mph at the Farmington airport.
Hail, Sandoval
- When
- March 21, 5:55 PM MST to 6:00 PM MST
- Where
- Sandoval County, 6.24 mi SW of Santa Ana Pueblo
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 35.360, -106.690
A strong thunderstorm moving across the northwest side of Rio Rancho produced light accumulations of hail up to the size of pennies.
Hail, Union
- When
- March 22, 9:27 AM MST to 9:30 AM MST
- Where
- Union County, 4.96 mi NNE of Sedan
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.220, -103.110
Hail up to the size of nickels reported a few miles north-northwest of Sedan.
Hail, Santa Fe
- When
- March 22, 12:00 PM MST to 12:02 PM MST
- Where
- Santa Fe County, 5.6 mi NNE of Madrid
- Measured
- 0.75 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 35.480, -106.100
Hail up to the size of pennies reported a few miles north of Madrid.
Hail, Rio Arriba
- When
- March 22, 12:08 PM MST to 12:10 PM MST
- Where
- Rio Arriba County, 0.69 mi S of Ranchitos
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 36.020, -106.070
Hail up to the size of quarters reported in Espanola.
Hail, Santa Fe
- When
- March 22, 12:08 PM MST to 12:10 PM MST
- Where
- Santa Fe County, 1.49 mi NNE of Lamy
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.500, -105.870
Nickel to quarter size hail reported around Eldorado.
Hail, Santa Fe
- When
- March 22, 12:23 PM MST to 12:25 PM MST
- Where
- Santa Fe County, 2.35 mi ENE of Glorieta
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 35.590, -105.730
Hail up to the size of quarters reported in Glorieta.
Hail, Curry
- When
- March 22, 1:55 PM MST to 1:58 PM MST
- Where
- Curry County, 0.57 mi E of Bellview
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 34.820, -103.100
Hail up to the size of nickels reported near Bellview.
Hail, Curry
- When
- March 22, 2:24 PM MST to 2:26 PM MST
- Where
- Curry County, 8.37 mi S of Broadview
- Measured
- 0.75 in hail
- Reported by
- Post Office
- Coordinates
- 34.700, -103.200
Hail up to the size of pennies reported along NM-209 north of Clovis.
Hail, Curry
- When
- March 22, 2:24 PM MST to 2:27 PM MST
- Where
- Curry County, 1.49 mi SSE of Broadview
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.800, -103.210
Hail up to the size of quarters reported near Broadview.
Funnel Cloud, Roosevelt
- When
- March 22, 4:58 PM MST to 5:03 PM MST
- Where
- Roosevelt County, 1 mi W of Portales
- Reported by
- Social Media
- Coordinates
- 34.180, -103.347
A funnel cloud was spotted for about five minutes west of Portales.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in North Dakota, March 21 to 28, 2019$4.0 million · 1 event
- Flooding in Montana, March 21 to 28, 2019$804,000 · 7 events
- Flood in South Dakota, March 21 to 25, 2019$150,000 · 1 event
- Flooding in Montana, March 21 to 31, 201910 events
- Flooding in Virginia, March 21 to 22, 20199 events
- Heavy Snow in Nevada, March 21 to 22, 20199 events
- Blizzard in Alaska, March 21 to 23, 20193 events
- Flooding in Montana, March 21 to 27, 20193 events
- Heavy Snow in New Hampshire, March 21 to 23, 20193 events
- Winter Storm in Maine, March 21 to 23, 20193 events
- Winter Storm and Winter Weather in Colorado, March 21 to 23, 20192 events
- Winter Storm in Virginia, March 21, 20192 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 802982, 802986, 802998, 802999, 803000, 803001, 803002, 803003, 803004, 803005, 803006.